Pain

Pregabalin associated with increased risk of harm in young people


Gabapentinoid treatment is associated with an increased risk of suicidal behaviour, unintentional overdose, injuries, and road traffic incidents, particularly among young people.

Results from a Swedish observational study suggest that treatment guidelines for drugs such as such as pregabalin and gabapentin in epilepsy and neuropathic pain should be reviewed, according to an article published in the BMJ.

An international team of researchers, sought to examine associations between gabapentinoids and adverse outcomes related to coordination disturbances (head or body injuries, or both and road traffic incidents or offences), mental health (suicidal behaviour, unintentional overdoses), and criminality.

In a population-based cohort study they analysed prescription, patient, death, and crime registers for 191, 973 people from the Swedish Prescribed Drug Register who collected prescriptions for gabapentinoids (pregabalin or gabapentin) during 2006 to 2013.

The study subject were using gabapentinoids for epilepsy (n= 10,891), psychiatric disorders (n= 61, 526), or musculoskeletal disorders (n= 91,932).

After adjusting for potential confounding factors, gabapentinoid treatment was associated with increased hazards of suicidal behaviour and deaths from suicide (age adjusted hazard ratio 1.26), unintentional overdoses (HR 1.24), head/body injuries (HR 1.22), and road traffic incidents and offences (HR 1.13).

There were no statistically significant associations between gabapentinoid treatment and violent crime (HR 1.04).

When drugs were examined separately, only pregabalin, not gabapentin, was associated with increased risks of harm. Pregabalin treatment was associated with increases in all outcomes for younger participants (15-34 years), and suicidal behaviour, unintentional overdoses, and head/body injuries for those aged 35 to 44.

And when the results were analysed by age, risks were greatest among 15 to 24 year-olds. This could be due to impulsivity and risk taking behaviour, or use of alcohol and illicit drugs alongside gabapentinoids, the authors suggested.

While it was an observational study, the increased risks found in adolescents and young adults prescribed gabapentinoids, particularly for suicidal behaviour and unintentional overdoses, indicate that clinical guidelines for the drugs may also need to be reviewed, they concluded.

In a linked editorial, Dr Derek Tracy, a consultant psychiatrist at Queen Mary’s Hospital in London, said it was notable that the analysis showed that only pregabalin, not gabapentin, was associated with increased risks of harm, and that this was largely in a dose-response manner.

“This study also reports invaluable information differentiating risks by age group, and between the two most commonly prescribed agents in this class,” he wrote.

“The findings challenge the clinical utility of the broad categorisation “gabapentinoid” and suggest it might be time to uncouple pregabalin and gabapentin for the purposes of legislation and guidelines. Both might need to be more specific about age group.”

Dr Omid Kavehei, Senior Lecturer and Deputy Director of the University of Sydney Nano Institute, said the study findings “bring us one step closer to illustrate a more clear picture of anti-epileptic drugs role in a significantly higher risk of suicide in people living with epilepsy than the general population.”

“Although covering a broader topic, the study’s outcome could further highlight the significance of understanding and early identification of mood disorders in epilepsy patients and the development of technologies to allow chronic monitoring of patients moods and conditions for a better long-term clinical outcome beyond the necessary changes to treatment guidelines,” he said.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic